Alert archive / South Dakota / Heat Advisories in 2020
Heat Advisory 7, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this heat advisory at Aug 25, 2020, 3:25 AM CDT for 23 counties in South Dakota; Lyon County, Osceola County, Iowa; 8 counties in Minnesota. It took effect at Aug 25, 2020, 1:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Aug 25, 2020, 3:25 AM CDT (08:25 UTC)
- In effect from
- Aug 25, 2020, 1:00 PM CDT
- Expired
- Aug 25, 2020, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Sioux Falls, SD
All 33 counties
Lyon County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 39 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.4 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 548 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 1781 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this heat advisory went out at Aug 24, 10:37 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, Aug 24, 10:37 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1037 PM CDT Mon Aug 24 2020 .SHORT TERM...(This Evening through Tuesday) Issued at 303 PM CDT Mon Aug 24 2020 The longwave upper-level ridge axis over the Intermountain West will slowly shift eastward toward the Plains over the next 36 hours, leading to the well-advertised above average temperatures and abundant sunshine. Current Heat Advisories will end this evening, but Heat Index values again approach 100 on Tuesday afternoon, so additional headlines may be warranted if models warm any further. Currently Tuesday looks to be a degree or two warmer than today, but dew points will drop by about that much as well, leading to slightly lower Heat Index values. The take-away is that those outside will want to limit exertion and hydrate well given the intense heat. Upper atmospheric smoke has been creating an overall hazy feel to the summery sunshine and this too will continue over the next couple of days. So far this has only been a minor factor in reducing daytime heating, and the forecast going forward continues to discount any cooling due to decreasing incoming solar radiation. .LONG TERM...(Tuesday Night through Monday) Issued at 303 PM CDT Mon Aug 24 2020 The ridge will flatten slightly Wednesday as the jet stream migrates southward from Canada. Temperatures will not change markedly; however, cloud cover will become a bit more abundant as a shortwave moves across North Dakota and brings some lift in the upper atmosphere. Very little shower activity is expected with minimal accumulations for those select locations that happen to receive precipitation. Timing of the wave currently favors activity Wednesday night into Thursday morning. Thursday remains hot, although a half step cooler than Wednesday, with upper 80s north of I-90 to mid 90s around Sioux City. Models continue to show Thursday night into Friday as a more active period thunderstorm-wise. The best forcing remains north and east of Siouxland, but the southern periphery of the passing wave could generate some activity across the region. In the wake of Thursday night's weather system, a more seasonal air mass will advect in from the north, with highs back firmly in the 80s. The weekend looks similar to Friday temperature-wise. Mid- level theta-e advection associated with an elevated warm front could cause another round of potential storms on Sunday, but confidence remains very low for this portion of the forecast, and have stayed with Chance PoPs for the time being. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1035 PM CDT Mon Aug 24 2020 Mid-lvl clouds are gradually moving away. For the rest of the overnight hours, we'll have minor LLWS develop at the FSD and SUX terminals. Otherwise anticipating VFR conditions in most areas. There is some potential for MVFR or lower stratus to form along the Buffalo Ridge into Tuesday morning. Also, some potential of fog at Huron which could dip down below IFR levels at times around daybreak. Confidence on location of fog along and north of Highway 14 is higher than areas further south. VFR conditions will prevail for Tuesday, with an increasing southerly wind during the afternoon. Gusts up to 25 knots will be possible at times. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...VandenBoogart LONG TERM...VandenBoogart AVIATION...Dux
Hazardous weather outlook, Aug 24, 9:17 PM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 917 PM CDT Mon Aug 24 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-260230- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 917 PM CDT Mon Aug 24 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Potentially hazardous heat will continue through Thursday, with highs in the mid to upper 90s. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Heat Advisories in South Dakota, 2020Heat Advisories in Minnesota, 2020Heat Advisories in Iowa, 2020Every heat advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.